Hi there, maybe slightly off subject but due to my son's asthma(he's 5) he has to have the flu mist every winter (nasal spray to prevent flu) he had it 3 days ago and yesterday was complaining of abdominal muscle pain then during the night he had a high temperature that took hours to go down. He has never had these side affects with the flu mist before. My question is, has anyone else's child had this and if so have they suffered similar side affects? How long should they take to subside? I'm concerned that he may have further side affects that may potentially affect his asthma which, touch wood, has been fine recently. Thanks in advance

7 Replies

  • This may be nothing to do with the flumist. If he still has abdominal pain and/or a high temperature I recommend that you get him to a doctor.

  • Fever and muscle pain are listed as common side effects of Flumist (meaning they can affect around 10% of users) so it's not beyond the realms of possibility there's a connection.

    If the symptoms persist though, or you have any doubt whatsover just call a medic. Better safe than sorry.

    If you conclude (or just strongly suspect) that it was a side effect, you can report it through the Yellow Card scheme (https://yellowcard.mhra.gov.uk/).

    I hope he soon feels better anyway & it turns out to be nothing to worry about.

  • Thanks. Am taking him to the doctors later x

  • Thanks all. Had him checked over at the docs and it's definitely side affects from flu mist. Just can't believe how much it's effected him. Had to keep him off school today but have already had his school on my back for him having 6 days off in one half term due to asthma related issues. Just wish they understood his asthma is worse at this time of year!

  • Have you been in to discuss this with them? If not I recommend that you do so. Ideally you need to talk to the school head and ask his class teacher to be present at the same time. They need to learn to respect his condition (and have a plan of action in place in case things get difficult) but knowing a little more about it will help them to do that. A face to face discussion is better than sending in an explanatory letter.

  • I got called in to see the attendance co ordinator a few weeks back as his attendance is very low (6 days off in one half term) who told me I need a doctor's note/letter/evidence every time he's off school. I told her I don't go to the doctor everytime his asthma is bad as it wouldn't help him sitting in a hot and stuffy doctors waiting room just to be told by the doctor his asthma is bad. The woman sort of back tracked and sed it was fine but any other time I need to show evidence from doc. He was off yesterday because of flu mist side affects and have told the school I took him to the doctors about it in his absence note so I'm hoping that's enough.

  • You don't want to be getting into rows with your school generally, but in my experience they have terrible levels of understanding about asthma.

    My son was once handed the wrong inhaler at primary school & when he told her, the teacher just told him to take it anyway because "they are all the same". So we do have work to do to get them to understand, especially if we have children who have above average severity.

    So whilst always recommending a softly softly approach with schools, it doesn't do any harm to diplomatically remind them that asthma is covered by the DDA, & that they therefore have a legal obligation to make reasonable adjustments for him. In a practical sense, not requiring regular sicknotes seems quite reasonable!

You may also like...